Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 222, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 9, 1999, 8:18 PM CDT for Faribault County, Freeborn County, Minnesota. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 1999, 8:18 PM CDT (01:18 UTC)
- Expired
- Aug 9, 1999, 9:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
Counties Faribault County, MN, Freeborn County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:41 PM CDT | Tornado F0 | Walters, MN | Touchdown in open field near I-90 and County Road 31. |
| Aug 9, 8:47 PM CDT | Tornado F0 | Kiester, MN | Brief touchdown in open field. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1808 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 13.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMSP 100119 RRA SVRMSP MNC043-047-100215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 818 PM CDT MON AUG 9 1999 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FARIBAULT COUNTY IN SOUTH CENTRAL MINNESOTA FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA * UNTIL 915 PM CDT * AT 818 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE STORMS FROM OWATONNA TO BLUE EARTH. THE STORMS WERE MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED ALBERT LEA BLUE EARTH HARTLAND WELLS FREEBORN EASTON THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:15 PM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 9, 3:15 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 315 PM CDT MON AUG 9 1999 FRUSTRATING SITUATION THIS AFTERNOON WORKING WITH CONVECTION OVER MINNNESOTA. EARLY MORNING ACTIVITY REALLY WORKED THE AIRMASS OVER...GENERATING A LARGE COLD DOME OVER CENTRAL AND MUCH OF SOUTHEAST MINNESOTA. SPECIAL 18Z SOUNDING AT MPX REVEALED A LARGE NEGATIVE BUOYANCY AREA TO OVERCOME IN ORDER TO REALIZE CONVECTION. THIS CERTAINLY APPEARS UNLIKELY FOR MOST OF THE CWA. AS TROUGH AXIS SWINGS EASTWARD SOMEMORE EARLY EVENING ACTIVITY APPPEARS LIKELY OVER CENTRAL MINNESOTA ALONG WITH SHOWERS AND THUNDERSTORMS OVER WISCONSIN COUNTIES OVERNIGHT. FURTHER SOUTH...HAVE HUNG ON TO SEVERE WORDING...ALONG THE SOUTH AND SOUTHWEST PORTIONS OF THE MINNESOTA RIVER VALLEY. AIRMASS RECOVER IS UNDERWAY IN THIS AREA AND THERE DOES APPEAR TO BE VERY HIGH DEWPOINTS WORKING INTO THAT AREA AT THE MOMENT. THE DYNAMICS OVER SOUTHWEST MINNESOTA CERTAINLY WOULD FAVOR ROTATING STORMS...JUDGING FROM WOOD LAKE HODOGRAPH. NEW FORECAST CARRIES A THUNDERSTORM RISK FOR WEDNESDAY IN NORTHERN CWA COUNTIES AS ANOTHER LOW MOVES OUT OF THE NORTHERN ROCKIES AND PUSHES INTO WESTERN NORTH DAKOTA. THIS SYSTEM LINGERS THROUGH FRIDAY SO SHOWERS AND THUNDERSTORM CHANCE IS RETAINED IN FIRST 2 PERIODS OF EXTENDED FORECAST. SATURDAY LOOKS TO BE A DRY DAY. .MSP...NONE. TOGSTAD
In the hours before
Special weather statement, Aug 9, 8:10 PM CDT, 8 minutes before
MNZ049-058>060-062-066>070-074>076-082-083-091-100200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 810 PM CDT MON AUG 9 1999 ...A PORTION OF TORNADO WATCH NUMBER 626 CANCELLED TORNADO WATCH NUMBER 626 IS NO LONGER IN EFFECT NORTHWEST OF A LINE FROM THE TWIN CITIES METRO TO MANKATO TO FAIRMONT. SCATTERED EVENING THUNDERSTORMS ARE STILL POSSIBLE...BUT TORNADIC STORMS ARE NO LONGER EXPECTED. SOME CITIES WHICH ARE NO LONGER UNDER A TORNADO WATCH ARE...THE TWIN CITIES METRO...ST. CLOUD...MANKATO... GAYLORD...AND LITCHFIELD. THE WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR SOUTHEAST AND A PORTION OF SOUTH CENTRAL MINNESOTA. !PAULSON
Special weather statement, Aug 9, 8:10 PM CDT, 8 minutes before
MNZ049-058>060-062-066>070-074>076-082-083-091-100200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 810 PM CDT MON AUG 9 1999 ...A PORTION OF TORNADO WATCH NUMBER 626 CANCELLED TORNADO WATCH NUMBER 626 IS NO LONGER IN EFFECT NORTHWEST OF A LINE FROM THE TWIN CITIES METRO TO MANKATO TO FAIRMONT. SCATTERED EVENING THUNDERSTORMS ARE STILL POSSIBLE...BUT TORNADIC STORMS ARE NO LONGER EXPECTED. SOME CITIES WHICH ARE NO LONGER UNDER A TORNADO WATCH ARE...THE TWIN CITIES METRO...ST. CLOUD...MANKATO... GAYLORD...AND LITCHFIELD. THE WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR SOUTHEAST AND A PORTION OF SOUTH CENTRAL MINNESOTA. !PAULSON
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:03 PM CDT | Tornado Warning | MPX | Goodhue | 42 min |
| Aug 9, 7:07 PM CDT | Tornado Warning | MPX | Rice | 33 min |
| Aug 9, 7:14 PM CDT | Tornado Warning | MPX | Le Sueur | 31 min |
| Aug 9, 7:37 PM CDT | Tornado Warning | MPX | Rice, Steele | 38 min |
| Aug 9, 7:42 PM CDT | Tornado Warning | MPX | Goodhue | 33 min |
| Aug 9, 8:14 PM CDT | Tornado Warning | MPX | Steele | 31 min |
| Aug 9, 8:14 PM CDT | Tornado Warning | MPX | Goodhue | 31 min |
| Aug 9, 8:36 PM CDT | Tornado Warning | MPX | Freeborn | 39 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.